New Jersey, 2006

Funnel Clouds in New Jersey, August 29, 2006

August 29, 2006 · NWS PHI · 2 events in 1 county or zone

Funnel clouds were sighted over Cumberland County in Bridgeton and Maurice River Township. Neither touched down and no damage was reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Funnel clouds were sighted over Cumberland County in Bridgeton and Maurice River Township. Neither touched down and no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 29, 3:58 PM EST, 37 minutes earlier.

Area forecast discussion, Aug 29, 3:58 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
458 PM EDT TUE AUG 29 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
HIGH CAPES TO THE SOUTH OF THE STATIONARY FRONT AND THE
CONSIDERABLE SHEAR, IN PART DUE TO THE PROXIMITY OF THE BOUNDARY,
ARE RESULTING IN SOME STRONG ROTATING CELLS AND SOME VERY HEAVY
DOWNPOURS LATE THIS AFTERNOON. SURFACE REFLECTION OF THE NOT
TERRIBLY ROBUST, BUT ROBUST ENOUGH, IMPULSE WILL CROSS THE
SOUTHERN PART OF THE AREA LATE THIS EVENING AND THEN MOVE OUT TO
SEA. HOWEVER, WE REMAIN DOWNSTREAM OF A MID LEVEL LOW AND THE
UPPER JET DOES NOT MOVE THROUGH OUR AREA TOMORROW. HENCE, MOST
PLACES RETAIN CHANCE POPS BUT WE DO NOT CARRY AND CONVECTION. THE
UPPER JET GRADUALLY MOVES FAR ENOUGH SOUTH TO FORECAST DRY WEATHER
FROM LATE WED NIGHT THROUGH THURSDAY NIGHT NORTH AND CENTRAL, BUT
ENERGY MOVING OUT OF THAT PERSISTENT MID LEVEL LOW TO OUR WEST AND
A NOT TOO DISTANT SURFACE BOUNDARY WILL KEEP SRN ZONES IN CHANCE
POPS THROUGH THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
WE HAVE STAYED CLOSE TO THE COOPERATIVE EFFORT BETWEEN TPC AND HPC
REGARDING ERNESTO, WHICH FOR NOW IS NOT FORECAST TO REACH HURRICANE
STRENGTH, BUT WHICH MIGHT DO SO FOR 12 TO 24 HRS IF IT TRACKS AS
FORECAST OUT TO SEA BRIEFLY ON THURSDAY MORNING AFTER MOVING ACROSS
FLORIDA. THE SYSTEM IS FORECAST TO MOVE TO OUR LATITUDE SOMETIME
LATE FRIDAY NIGHT, BUT BY THE TIME IT REACHES THAT FAR NORTH THE
TWO-THIRDS PROBABILITY CONE PUTS IT ANYPLACE FROM LEXINGTON, KY TO
JUST OFF THE CENTRAL DELMARVA. THE POINT FORECAST AT THAT TIME HAS
IT MOVING INTO WV NEAR ELKINS. HPC AND TPC HAD BEEN GIVING SOME
WEIGHT TO THE 00Z GFS, WHICH STILL HAD ERNESTO PUSHING NORTH
AGAINST FAIRLY STRONG HIGH PRESSURE OVER SERN CANADA, AND THAT
MAKES SOME INCREASE IN WINDS A DECENT POSSIBILITY. THE WORST CASE
SCENARIO WOULD INCLUDE HEAVY RAIN, STRONG WINDS, BEACH EROSION AND
TIDAL FLOODING, WHILE THE BEST CASE SCENARIO WOULD INCLUDE LITTLE
MORE THAN A GOOD BREEZE. THIS IS SAID TO EMPHASIZE THE UNCERTAINTY
INVOLVED IN FORECASTING A TROPICAL SYSTEM BEYOND 72 HOURS. PLEASE
FOLLOW SUBSEQUENT FORECASTS. FOR NOW, WE ARE ISSUING A ESF FOR THE
POSSIBILITY OF HEAVY RAIN BEGINNING FRIDAY.

AFTER ERNESTO, THERE IS NOT GREAT CONTINUITY ON THE MID LEVEL LOW
MOVING UP INTO THE GREAT LAKES, BUT THE SYSTEM IS STILL THERE ON THE
VARIOUS PROGS AND SO THE FORECAST STAYS UNSETTLED.

&&

.AVIATION...
A WARM FRONT FROM A LOW IN CENTRAL PA TO THE MOUTH OF THE DELAWARE
BAY HAS BEEN MOVING VERY SLOWLY EAST NORTHEAST TODAY. NORTH OF THE
FRONT, WEVE HAD ST OR SC CIGS ALL DAY. SOUTH OF THE FRONT, THE
CLOUDS HAVE BROKEN AND THE SUN HAS MADE AN APPEARANCE. THE LOW WAS
NEAR SEG THIS AFTERNOON AND WILL MOVE OR REDEVELOP TO THE SOUTHEAST
TONIGHT. THE CLOUDS WILL CONTINUE TO TRY TO ERODE FOR THE NEXT FEW
HOURS, BUT AFTER SUNSET, THE SC/ST WILL BEGIN TO SPREAD BACK S AS
THE LOW MOVES OFF TO THE E AND SE AND WINDS SWING AROUND TO THE NE.
SHOWERS AND TSTMS THIS EVENING WILL LOWER CIGS AND VSBYS TO IFR/LIFR.
WITH PLENTY OF LOW LEVEL MOISTURE, WE CAN EXPECT LOW CLOUDS AND FOG
OVERNIGHT WITH IFR CONDS. EXPECT VSBYS TO IMPROVE AFTER SUNRISE
TOMORROW. ST CIGS WILL RISE TO SC BY MID OR LATE MORNING.

&&

.MARINE...
LOW PRESSURE WILL MOVE ACROSS THE MARINE AREA TONIGHT. A LARGE
HIGH PRESSURE SYSTEM WILL PUSH DOWN FROM THE NORTH WEDNESDAY THROUGH
THURSDAY. OUR NEXT WEATHER PROBLEM WILL THEN BE ERNESTO AS IT
TRACKS NORTH. THE MILLION DOLLAR QUESTION, AS ALWAYS, IS THE TRACK
OF THE STORM. IT APPEARS THAT IT WILL MOVE INLAND AND STAY TO OUR
WEST. BUT THE MODELS CERTAINLY DONT AGREE ON JUST HOW FAR WEST.
REGARDLESS OF THE ULTIMATE TRACK, ERNESTO WILL MOVE INTO THE STRONG
HIGH PRESSURE SYSTEM TO OUR NORTH. THIS WILL TIGHTEN THE PRESSURE
GRADIENT AND GIVE US NE TO E WINDS, WHICH, IN TURN, WILL CAUSE
WINDS AND SEAS TO INCREASE LATER IN THE WEEK, ESPECIALLY THURSDAY
INTO THE WEEKEND. WITH THE HOLIDAY WEEKEND APPROACHING, MARINERS AND
ANYONE ELSE VENTURING TO THE AREA WATERS SHOULD KEEP UP TO DATE ON
THE LATEST ADVISORIES ON ERNESTO ISSUED BY THE NATIONAL HURRICANE
CENTER.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR PAZ054-055-060>062-067>071 UNTIL 8 PM TUESDAY.
NJ...FLOOD WATCH FOR NJZ001-007>010-012-015>019 UNTIL 8 PM TUESDAY.
DE...FLOOD WATCH FOR DEZ001 UNTIL 8 PM TUESDAY.
MD...FLOOD WATCH FOR MDZ008 UNTIL 8 PM TUESDAY.
MARINE...NONE.

&&

SHORT TERM/LONG TERM...DELISI
AVIATION/MARINE...RPW
Hazardous weather outlook, Aug 29, 4:49 AM EST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
549 AM EDT TUE AUG 29 2006

ANZ430-431-450>455-470-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-301000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
549 AM EDT TUE AUG 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR CECIL COUNTY MARYLAND, NEW CASTLE
COUNTY DELAWARE, EASTERN PENNSYLVANIA AND GOOD PART OF WESTERN NEW
JERSEY. PLEASE SEE THE LATEST STATEMENT PHLFFAPHI FOR DETAILS.

A THREAT OF SEVERE THUNDERSTORMS AND POSSIBLY A TORNADO EXISTS FOR
PARTS OF MARYLAND, ALL OF DELAWARE AND EXTREME SOUTHERN NEW
JERSEY. PLEASE SEE THE LATEST STATEMENT PHLSPSPHI FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AT THIS TIME THERE IS NO SIGNIFICANT WEATHER EXPECTED DURING THIS
PERIOD, HOWEVER, THIS WILL DEPEND ON THE FUTURE TRACK OF ERNESTO.
PLEASE SEE THE LATEST BULLETINS BEING ISSUED BY THE NATIONAL
HURRICANE CENTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY LATER TODAY AND EVENING.

EBERWINE

In the hours before

Special weather statement, Aug 29, 1:56 PM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
256 PM EDT TUE AUG 29 2006

PAZ067>071-292030-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WEST CHESTER...NORRISTOWN...
DOYLESTOWN...MEDIA
256 PM EDT TUE AUG 29 2006

...HEAVY SHOWERS AND THUNDERSTORMS MOVING THROUGH THE REGION...

AT 2:53 PM, NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF HEAVY SHOWERS AND THUNDERSTORMS FROM BERKS COUNTY
THROUGH LANCASTER COUNTY IN PENNSYLVANIA. THIS ACTIVITY IS MOVING
EAST AROUND 15 MPH AND WILL AFFECT THE REGION INTO THIS EVENING.
SOME STORMS HAVE THE POTENTIAL TO BECOME SEVERE.

EXPECT TORRENTIAL RAINFALL, WHICH CAN PRODUCE FLOODING OF POOR
DRAINAGE AREAS, STREETS AND HIGHWAYS. THE THUNDERSTORM OVER BERKS
COUNTY HAS BEEN PRODUCING RAINFALL RATES OF 2 INCHES PER HOUR. WHEN
THUNDERSTORMS APPROACH YOUR AREA, BE PREPARED TO TAKE ACTION WHEN
A WARNING IS ISSUED.

A TORNADO WATCH IS IN EFFECT UNTIL 8 PM. STAY TUNED TO NOAA
WEATHER RADIO ALL HAZARDS OR YOUR LOCAL MEDIA OUTLET FOR UPDATES
AND POSSIBLE WARNINGS.

GORSE
Local storm report, Aug 29, 3:35 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
435 PM EDT TUE AUG 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      SHILLINGTON             40.30N 75.97W
08/29/2006                   BERKS              PA   PUBLIC

            SIGNIFICANT STREET FLOODING REPORTED ON ROUTE 222 IN
            SHILLINGTON.

0245 PM     HEAVY RAIN       SHILLINGTON             40.30N 75.97W
08/29/2006  E3.00 INCH       BERKS              PA   PUBLIC

            3.00 INCHES OF RAIN WAS REPORTED IN JUST 50 MINUTES IN
            SHILLINGTON.

0350 PM     TSTM WND DMG     5 E WEST GROVE          39.82N 75.73W
08/29/2006                   CHESTER            PA   EMERGENCY MNGR

            A ROOF WAS REPORTEDLY BLOWN OFF A COMMERCIAL BUILDING IN
            NEW GARDEN TOWNSHIP ON PENN GREEN ROAD.

0400 PM     FLASH FLOOD      2 SE PHOENIXVILLE       40.12N 75.49W
08/29/2006                   CHESTER            PA   BROADCAST MEDIA

            HIGHWAY, STREET AND POOR DRAINAGE FLOODING REPORTED IN
            VALLEY FORGE AS A RESULT OF RAINFALL RATES OF 2 TO 3
            INCHES PER HOUR.

0420 PM     FUNNEL CLOUD     WILMINGTON              39.74N 75.53W
08/29/2006                   NEW CASTLE         DE   EMERGENCY MNGR

            A FUNNEL CLOUD WAS OBSERVED JUST WEST OF WILMINGTON.

&&

GORSE
Special weather statement, Aug 29, 3:48 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
448 PM EDT TUE AUG 29 2006

NJZ013-014-018>027-292230-
WESTERN MONMOUTH-EASTERN MONMOUTH-CAMDEN-NORTHWESTERN BURLINGTON-
OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
INCLUDING THE CITIES OF...FREEHOLD...SANDY HOOK...CAMDEN...
CHERRY HILL...MOORESTOWN...MOUNT HOLLY...JACKSON...MILLVILLE...
HAMMONTON...CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST
448 PM EDT TUE AUG 29 2006

...STRONG THUNDERSTORMS WITH TORRENTIAL...

AT 445 PM, NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
TRACK A LINE OF THUNDERSTORMS ALONG THE INTERSTATE 95 CORRIDOR,
MOVING EAST AT AROUND 20 MPH.

AS THESE STORMS MOVE THROUGH THE REGION EARLY THIS EVENING, EXPECT
A PERIOD OF TORRENTIAL RAINFALL, WHICH COULD CAUSE SOME POOR
DRAINAGE AND STREET FLOODING. REMEMBER, THUNDERSTORMS DO PRODUCE
CLOUD TO GROUND LIGHTNING, THEREFORE SEEK SHELTER INDOORS. WHILE
THE AIRMASS OVER THE REGION IS MORE STABLE, A SEVERE THUNDERSTORM
CANNOT BE RULED OUT.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR LOCAL MEDIA
OUTLET FOR UPDATES AND POSSIBLE WARNINGS.

GORSE
Special weather statement, Aug 29, 3:49 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
449 PM EDT TUE AUG 29 2006

NJZ013-014-018>027-292230-
WESTERN MONMOUTH-EASTERN MONMOUTH-CAMDEN-NORTHWESTERN BURLINGTON-
OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
INCLUDING THE CITIES OF...FREEHOLD...SANDY HOOK...CAMDEN...
CHERRY HILL...MOORESTOWN...MOUNT HOLLY...JACKSON...MILLVILLE...
HAMMONTON...CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST
449 PM EDT TUE AUG 29 2006

...STRONG THUNDERSTORMS WITH TORRENTIAL RAINFALL...

AT 445 PM, NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
TRACK A LINE OF THUNDERSTORMS ALONG THE INTERSTATE 95 CORRIDOR,
MOVING EAST AT AROUND 20 MPH.

AS THESE STORMS MOVE THROUGH THE REGION EARLY THIS EVENING, EXPECT
A PERIOD OF TORRENTIAL RAINFALL, WHICH COULD CAUSE SOME POOR
DRAINAGE AND STREET FLOODING. REMEMBER, THUNDERSTORMS DO PRODUCE
CLOUD TO GROUND LIGHTNING, THEREFORE SEEK SHELTER INDOORS. WHILE
THE AIRMASS OVER THE REGION IS MORE STABLE, A SEVERE THUNDERSTORM
CANNOT BE RULED OUT.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR LOCAL MEDIA
OUTLET FOR UPDATES AND POSSIBLE WARNINGS.

GORSE

(CORRECTED HEADLINE)

The radar

The Dover AFB radar (KDOX), 62 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Cumberland

When
August 29, 4:35 PM EST
Where
Cumberland County, Bridgeton
Reported by
TRAINED SPOTTER
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Funnel Cloud, Cumberland

When
August 29, 5:15 PM EST
Where
Cumberland County, Port Elizabeth
Reported by
NEWSPAPER
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529602, 5529603.